MAUDE Adverse Event Report: OREGON MANUFACTURING PLANT GRANUFLO 3251 3K 2.5CA 1MG 16.5 GAL; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)

OREGON MANUFACTURING PLANT GRANUFLO 3251 3K 2.5CA 1MG 16.5 GAL; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Catalog Number 0FD3251-3B
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); Loss of consciousness (2418)
Date of Event 04/13/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.Clinical investigation: the patient medical records were provided by the user facility.A clinical investigation was performed to identify a causal relationship between the hemodialysis (hd) treatment and the adverse event.Based on the provided medical records, a temporal association between the patient becoming unresponsive, requiring resuscitation measures, expiration, and the 2008t machine and other fresenius products exists.However, there is no documentation provided to indicate a causal relationship with the adverse events of the patient becoming unresponsive, requiring resuscitation measures, expiration, and the 2008t machine and other fresenius products.It is likely that the patient¿s recent myriad of medical issues and complex comorbid conditions (fractured and surgically repaired hip, worsening anasarca, hypoxemia, and dyspnea) put the patient at risk of sudden death.Additionally, there is no allegation against any fresenius products.No malfunction was reported.The dialysis machine was evaluated by the biomed and no repairs were needed as there was no indication of a malfunction or defect.
 
Event or Problem Description
A clinic manager at a user facility reported that during a hemodialysis (hd) treatment on (b)(6) 2017, approximately 7 minutes after the initiation of treatment, the patient lost consciousness and became unresponsive.Cardiopulmonary resuscitation (cpr) efforts were initiated and the facility called emergency medical services (ems).Ems personnel transferred the patient to emergency care at a medical center, who later notified the facility of the patient¿s death.Follow-up information revealed that the patient had initially been admitted to the hospital on (b)(6) 2017 for aggressive wound treatment of the left foot and had been prepped for hd therapy for aggressive volume removal and uremic toxin removal.Prior to the hospitalization, the patient had been at a rehabilitation center for almost a month following a right hip fracture with surgical repair.However, the patient had worsening anasarca, hypoxemia, dyspnea on exertion requiring supplemental oxygen, and weakness leading to the hospitalization of (b)(6) 2017.During the hospitalization, the patient had weakness, fatigue, shortness of breath, dyspnea on exertion, orthopnea, foamy urine, 4+ edema (left greater then right), weeping on dorsum of right foot and open sores, left foot cellulitis, hiccoughs and myoclonic jerking, and uremic symptoms.On (b)(6) 2017, a right internal jugular central venous catheter (cvc) was placed for hd therapy.The patient was discharged from the hospital on (b)(6) 2017.On (b)(6) 2017 at 10:40 am, the patient arrived at the user facility for the first hd treatment.The pre-treatment evaluation was as follows: cardiac rhythm: regular, normal rate, respiratory: lungs clear bilaterally, the patient was described as pleasant, using a wheel chair to ambulate, with non-symptoms of fluid overload, +1 to 2 mm or less bilaterally of lower leg, ankle and foot edema that disappears rapidly, wound dressing to left foot intact; vital signs: blood pressure (b/p) 135/45, pulse 60 regular, respiratory rate 16 afebrile, temperature 97.5°f, pre-weight (b)(6).At the start of the hd treatment at 11:23 am, the patient¿s b/p was 141/58, pulse rate was 60 beats per minute (bpm), and 250ml normal saline (nacl) was administered.Seven minutes later, the nurse attempted to obtain the patient¿s oxygen (o2) saturation but the patient was pulling off the nasal cannula.The patient suddenly lost consciousness and became unresponsive.The patient was placed in trendelenburg, cpr was initiated, the patient¿s blood was returned, and ems was called.Automated external defibrillator (aed) pads were applied to the patient and analyzed with no shock advised.Cpr resumed using an ambu bag.At 11:40 am, ems personnel arrived with cpr still in progress.Aed analyzed a second time with no shock advised.Emergency medications (unknown type and dose) were given per ems protocol through the patient¿s cvc.The patient was intubated by ems and was transferred to the care of ems.The medical center notified the facility of the patient expiration on (b)(6) 2017.The cause of death was reported as cardiac arrest.It was reported that the 2008t hd machine in use at the time of the treatment did not alarm or provide any errors prior to treatment or at the time of the incident.The 2008t hd machine was removed from service following the event for an evaluation by the facility¿s on-site biomedical technician (biomed).The biomed verified machine operations and did not make any repairs.The machine was returned to service at the user facility without issue.No malfunction of any fresenius product in use during the hd treatment was alleged, observed, or identified prior to, during, or following the event.The dialyzer is not available for evaluation by the manufacturer as it was discarded by the user facility.No samples of the acid/bicarb in use during the treatment are available for analysis.
 
Additional Manufacturer Narrative
Plant investigation: a sample was not returned to the manufacturer for physical evaluation.A definitive conclusion regarding the complaint incident cannot be reached without a physical examination of the complaint sample.A records review was performed on the reported lot.An investigation of the device manufacturing records was conducted by the manufacturer.There were no non-conformances or any associated rework during the manufacturing process which could be associated with the reported event.In addition, the device history record (dhr) review confirmed that the lot met all acceptance criteria prior to being released for distribution.There is no evidence that a manufacturing problem exists to substantiate a causal relationship between the acid concentrate product and the reported event.A definitive conclusion regarding the involvement of the acid concentrate product could not be reached without a physical analysis of the dialysate used during the reported event.Per the documented product investigation, there was no indication that the acid concentrate product caused, contributed to, or was a factor in the reported event.

Brand Name
GRANUFLO 3251 3K 2.5CA 1MG 16.5 GAL
Common Device Name
DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Manufacturer (Section D)
OREGON MANUFACTURING PLANT
750 n lallendorf road
oregon OH 43616
MDR Report Key6667976
Report Number3005162618-2017-00011
Device Sequence Number1080322
Product Code KPO
UDI-Device Identifier00840861101597
UDI-Public00840861101597
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K030497
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2017
Device Catalogue Number0FD3251-3B
Device Lot Number16PXGF011
Was Device Available for Evaluation? No
Device AgeMO
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer08/22/2017
Initial Report FDA Received Date06/26/2017
Supplement Report FDA Received Date08/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age77 YR
Patient Weight65